Maine, 2020

High Wind in Maine, April 13, 2020

April 13, 2020 · NWS CAR · 3 events in 3 counties and zones

Intensifying low pressure tracked northeast across Quebec province during the 13th drawing a cold front across the region. A strong southerly low level jet crossed the region in advance of the cold front through the afternoon and evening.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure tracked northeast across Quebec province during the 13th drawing a cold front across the region. A strong southerly low level jet crossed the region in advance of the cold front through the afternoon and evening. South winds were sustained at 25 to 35 mph...with gusts up to around 60 mph...over land. The winds brought down trees and power lines leading to power outages. Recovery from a wind and heavy snow event on the 9th and 10th which had caused extensive power outages was still in progress when this event occurred. This event caused additional power outages and delayed the recovery from the previous event. Some wind gusts across the waters of the Gulf of Maine ranged up to around 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 13, 2:44 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 13, 2:44 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
344 PM EDT Mon Apr 13 2020

.SYNOPSIS...
A large area of intense low pressure will lift north into western
Quebec overnight as it pulls a cold front across our region.
The low will continue through northern Quebec Tuesday into
Wednesday. High pressure will build south of the region Thursday
through early Friday. Low pressure will approach later Friday
and track south of the area Saturday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
...Rain and Strong Wind event continues this Evening...

Models in the near term are a little slower to exit steady rn
and ending shwrs ovrngt by 2 to 3 hrs compared to what they
showed ystdy attm. Otherwise, there is not much chg with the
rnfl totals with 0.75 to 1.0 inch across the N and 1.0 to 1.5
inches ovr Cntrl/Downeast areas alg with wind hdlns til mdngt
we issued from ystdy's aftn fcst update.

Otherwise, any remaining shwrs will exit the FA late tngt as
winds diminish after the cold frontal passage. Tue looks to ptly
to msly sunny and windy across the FA, although not as windy -
not requiring wind hdlns - as this eve, with enough llvl cool
advcn to lower hi temps across the N. Cannot rule out isold
sprinkles across the N durg the aftn due to steep sfc-700mb
lapse rates, but dry sub-cld air will likely evaporate most
rn from shwrs before rn has a chance to reach the sfc.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Low pressure, both surface and aloft, will lift north across
northern Quebec Tuesday night into Wednesday as a longwave trough
remains from the Great Lakes east into New England. The gradient
across the area will weaken a bit Tuesday night as the air
stabilizes under a partly cloudy sky. This will allow the wind to
diminish overnight and temperatures to drop to seasonably cool
levels. Wednesday will turn out tranquil with a light gradient over
the area as a bit of moisture sliding through the longwave trough
brings a partly cloudy sky. Weak shortwave disturbances rippling
through the trough will cross the area Wednesday night and Thursday
bringing a mostly cloudy sky north and a partly cloudy sky Downeast
with just a small chance for some spotty rain or snow showers over
the region.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
High pressure will push off the Mid-Atlantic coast on Friday passing
well south of the area into the open Atlantic. The northern edge of
this high will nudge into our region bringing a mostly sunny day
Downeast on Friday with partial sunshine across the north. Our focus
Friday night will be on a small shortwave low tracking toward
southern New England. Guidance on this system continues to differ
considerably on the track and timing with the GFS carrying the low
to our south on Saturday and the ECMWF carrying the low south of our
area Saturday night. This low could brush the region with some wet
snow or rain Saturday into Saturday night. Most of the models favor
this system passing south of the area. However, it will be close and
may still come near enough to produce precipitation with the best
chances for snow or rain Downeast late Friday night or Saturday. A
low passing well to our north may pull an occlusion through on
Sunday before dry and cooler weather follow for early next week.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
NEAR TERM: This eve...all sites IFR/LIFR in rnfl (mdt to hvy
attms erly eve) and patchy fog. Strong S winds with LLWS.

Late Mon ngt...all sites improving to VFR by daybreak Tue. Mdt
to strong SW winds with possible left ovr LLWS.

Tue...VFR. Mdt to strong gusty SW winds.

SHORT TERM: Tuesday night: VFR Downeast, VFR to MVFR across the
north. Light SW wind.

Wednesday: VFR. Light SW wind.

Wednesday night: MVFR. Light W wind.

Thursday: VFR. Light W wind.

Thursday night: VFR, possibly becoming MVFR north. Light W wind.

Friday: VFR. Moderate SW wind.

&&

.MARINE...
NEAR TERM: Storm conditions will cont thru this eve before
subsiding to interim gale conditions late tngt and then to SCA
conditions on Tue. Seas will initially be very high tngt with a
large open fetch from the open Atlc, possibly reaching 20+ feet
over open waters late this eve before subsiding somewhat by
daybreak Tue and a cont'd slow downward trend in wv hts on Tue.
Went with blended wv model guidance for fcst wv hts, xcpt a
little abv this eve given model bias under fcstg in strong srly
wind fetch events. Wv pds will remain consolidate arnd the 10
sec storm wv pd tngt then increasing in pd on Tue to arnd 12 sec
as wvs become swell.

SHORT TERM: Winds should be below SCA Tuesday night through
Thursday night. A SCA may be needed Thursday night into Friday
night in west winds gusting up to 25 kt as high pressure slides
well south of the waters.

&&

.HYDROLOGY...
A flood watch remains up for northwestern and northern parts of our
area and has been extended through Wednesday. A warm wind, moist
air and rainfall into this evening will produce extensive snowmelt.
The melting snow combined with the rainfall will cause heavy
runoff lasting into Tuesday. In addition, portions of northern
rivers with remaining ice will likely see this ice dislodged
resulting in possible localized ice jams. Initial flooding
concerns tonight into Tuesday will be for small streams and low
lying areas. The water, draining into the larger rivers, will
then cause the larger rivers to rapidly rise later Tuesday
through Wednesday possibly causing some rivers to approach flood
stage on Wednesday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch from 6 PM EDT this evening through Wednesday
     afternoon for MEZ001>006-010-031.
     Wind Advisory until midnight EDT tonight for MEZ001>006-010-
     011-015>017-031-032.
     High Wind Warning until midnight EDT tonight for MEZ029-030.
MARINE...Storm Warning until midnight EDT tonight for ANZ050>052.

&&

Near Term...VJN
Short Term...Bloomer
Long Term...Bloomer
Aviation...VJN/Bloomer
Marine...VJN/Bloomer
Hydrology...Bloomer
Hazardous weather outlook, Apr 13, 1:50 PM EST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
250 PM EDT Mon Apr 13 2020

MEZ001>006-010-031-141900-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Southern Piscataquis-
250 PM EDT Mon Apr 13 2020

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...FLOOD WATCH IN EFFECT FROM 6 PM EDT THIS EVENING THROUGH
WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-032-141900-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Northern Washington-
250 PM EDT Mon Apr 13 2020

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for Far Eastern Maine, Interior
DownEast Maine and Penobscot Valley Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Rain, locally heavy at times, is expected to continue into this
evening before tapering to scattered showers late. Total rainfall
amounts of 1.0 to 1.50 inches are expected. The combination of
rainfall and mild temperatures is expected to result in significant
rises on area rivers and streams through mid week.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-141900-
Coastal Hancock-Coastal Washington-
250 PM EDT Mon Apr 13 2020

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

Rain, locally heavy at times, is expected to continue into this
evening before tapering to scattered showers late. Total rainfall
amounts of 1.0 to 1.50 inches are expected. The combination of
rainfall and mild temperatures is expected to result in significant
rises on area rivers and streams through mid week.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-141900-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
250 PM EDT Mon Apr 13 2020

...STORM WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VJN

In the hours before

Local storm report, Apr 13, 1:57 PM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
257 PM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     NON-TSTM WND DMG BREWER                  44.80N 68.76W
04/13/2020                   PENOBSCOT          ME   PUBLIC

            WIRES IN ROADWAY.

&&
Local storm report, Apr 13, 2:31 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
331 PM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     NON-TSTM WND DMG 3 WNW DOVER-FOXCROFT    45.20N 69.28W
04/13/2020                   PISCATAQUIS        ME   PUBLIC

            TREE IN ROADWAY.

&&
Local storm report, Apr 13, 3:03 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
403 PM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     NON-TSTM WND DMG 3 NNW SURRY             44.54N 68.51W
04/13/2020                   HANCOCK            ME   PUBLIC

            WIRES IN ROADWAY.

&&
Local storm report, Apr 13, 3:47 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
447 PM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     NON-TSTM WND DMG GARLAND                 45.04N 69.16W
04/13/2020                   PENOBSCOT          ME   PUBLIC

            WIRES IN ROADWAY.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Southern Penobscot

When
April 13, 5:00 PM EST to 11:00 PM EST
Where
Southern Penobscot forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

A wind gust of 61 mph was measured at the Bangor airport. However...most gusts were 50 mph or less across the region. Trees...branches and power lines were brought down across the region resulting in power outages.

High Wind, Coastal Hancock

When
April 13, 5:00 PM EST to 11:00 PM EST
Where
Coastal Hancock forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Wind gusts up to around 60 mph were measured at several locations including Sedgwick Ridge...Bar Harbor...Castine and Southwest Harbor. Wind gusts of 50 to 55 mph were common across much of the remainder of the coast The winds brought down trees...branches and power lines leading to power outages.

High Wind, Coastal Washington

When
April 13, 5:00 PM EST to 11:00 PM EST
Where
Coastal Washington forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Wind gusts up to around 60 mph were measured around Eastport...with gusts of 50 to 55 mph common along much of the remainder of the coast. The winds brought down trees...branches and power lines leading to power outages.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886464, 886467, 886471.